Washington, 2023Flash Flood and Flooding in Washington, May 20 to 21, 2023
May 20 to 21, 2023 · NWS OTX · 11 events in 4 counties and zones
A passing cold front brought more thunderstorms to Eastern Washington. The impacts again included hail, lightning, winds, and flooding from heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front brought more thunderstorms to Eastern Washington. The impacts again included hail, lightning, winds, and flooding from heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 10:46 AM PST, 1 hour 19 minutes earlier.
Area forecast discussion, May 20, 10:46 AM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1146 AM PDT Sat May 20 2023
.SYNOPSIS...
Today will be another hot day with afternoon temperatures
climbing into the upper 80s and mid 90s. The heat combined with
an unusually moist air mass will contribute to the potential for
strong thunderstorms over the Cascades and portions of central
Washington this afternoon. The focus for thunderstorms will move
into the Idaho Panhandle and the mountains of northeast Washington
on Sunday with the passage of a cold front. Early next week will
be cooler with high temperatures mainly in the 70s.
&&
.DISCUSSION...
... WIDESPREAD RECORD HEAT TODAY WITH STRONG/SEVERE THUNDERSTORMS
POSSIBLE THIS AFTERNOON/EVENING IN CENTRAL WASHINGTON...
Today...An anomalously strong upper level ridge is forecast to
amplify slightly today and drift toward the Idaho Panhandle by
afternoon. The result of this amplification will be two-fold.
First off it will result in slightly hotter temperatures than what
we experienced yesterday. Our forecast for today calls for 850
temperatures up around 1-2C for most locations, with the largest
changes expected over the Panhandle. This will equate to valley
highs in the upper 80s to mid 90s, with widespread records
expected to fall. This includes:
Location Forecast Record
Spokane 89 86 in 1928
Moses Lake 94 90 in 1958
Wenatchee 91 89 in 1963
Lewiston 94 90 in 1928
Bonners Ferry 90 87 in 1958
Pullman 87 85 in 1928
Sandpoint 86 84 in 1928
The hot temperatures combined with dewpoints still
in the 50s (or possibly into the lower 60s if the NAM is correct
over SE WA and NC ID) will result in more thunderstorms as SBCAPE
values easily exceed 1000 j/kg, with some locations in the
Cascades and Blues possibly nearing 2000 j/kg by afternoon.
Meanwhile we expect to see little if any capping during this
period. This is somewhat similar to what we saw yesterday with one
big difference. We should see the aid of a shortwave trough,
currently nearing 42N/130W moving toward the Cascades late this
afternoon. As this shortwave nears, we will see the mid-level flow
increasing and becoming southerly around 35 kts. This will result
a significant increase in the 0-6km shear values possibly nearing
40 kts expected by late afternoon. The combination will result in
a good shear/buoyancy environment which could support sustained
strong updrafts and the possibility of large hail. The HREF data
shows the bulk of the updrafts occurring over the southern WA and
northern OR Cascades late this afternoon and possibly drift it NNE
during the evening, however there are a smattering of hi-res
models showing convective initiation over Chelan and western
Okanogan County late this afternoon as well. In any case, the
atmosphere will be ripe for convection later and if the activity
early this AM over western WA in any indication, we might be
looking at the possibility of severe weather late this afternoon
and this evening, with the main threat being large hail followed
by a smaller risk of damaging winds. SPC has placed much of
central WA into a marginal risk for severe weather. Based on
precipitable water values around an inch in this area, we also
could see some brief torrential rains, however any cells which
form will move around 20 mph to the NNE which should mitigate the
flash flood threat. The convection will generally drift east-
northeast overnight with the shortwave trough and gradually
weaken, however we suspect we could see thunderstorms through most
of the night near the Canadian Border. Then we should see a brief
break.
...MORE STRONG/SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY OVER
EASTERN WASHINGTON/NORTH IDAHO DURING THE AFTERNOON/EVENING...
Sunday...The forecast gets even more interesting as a
cold front and much stronger upper level trough track across the
Cascades in the morning and into eastern Washington and north
Idaho during the afternoon. MUCAPE values over extreme eastern WA
and the ID Panhandle will near what we expect to see this
afternoon with widespread 1000-2000 j/kg values expected.
Meanwhile the 0-6km shear values will range from 30-40 kts and
perhaps a little stronger near the Blue Mountains. Once again this
will allow another round of strong to severe thunderstorms to
form in the afternoon, with the best chances expected near the
Canadian border over NE WA, N ID, and the Blues/Camas Prairie.
Large hail will be the biggest threat, however strong winds and
torrential rains are possible. SPC has placed much of this area in
a marginal threat for severe weather.
The air mass behind the cold front will be significantly cooler
with 850 mb temperatures dropping 3-5C which will translate to
high temperatures in the mid 70s to mid 80s, but unlike the last
few days we will see the addition of breezy westerly winds which
may make it feel even cooler. Wind gusts of 20-25 mph will impact
much of the area, with speeds nearing 35-40 mph over the Columbia
Basin and in the lee of the Cascades. These winds will continue
into the overnight hours. The good news about the winds is it will
likely scrub out the haze and smoke from the Canadian fires which
has been languishing over the region for the past few days. fx
Monday through Friday: As the cold front exits the region, winds
will stay increased behind Sunday's cold front, with gusts to 30
mph in the Columbia Basin and stronger gusts to 40 in the
Waterville Plateau area. Monday will also be the coolest day of
the week, with temperatures in the mid 60s to low 70s.
Starting Tuesday, temperatures will warm slightly each day through
the end of the week, with upper 70s to mid 80s by Thursday.
Ensembles differ in the location of a low that will move inshore
Tuesday, that could bring showers and thunderstorms mid week but
with the uncertainty in low location, PoPs have been kept low in the
forecast. There is uncertainty in ensembles for later in the week on
when the trough will exit the region and if another high pressure
will try to build. /KM
&&
.AVIATION...
18Z TAFS: This afternoon and this evening will be volatile over
the the Cascades of Washington and over north central Oregon.
Record breaking heat combined with and abundance of instability
will lead to the development of scattered thunderstorms capable of
hail larger than quarters and damaging outflow winds potentially
impacting areas around Wenatchee, Chelan, the Methow valley, and
other airports near the Cascades in south central Washington and
Oregon. There is an additional 20 to 40 percent chance of
thunderstorms over the high terrain of northeast Washington this
afternoon around Colville, Republic, and Bonners Ferry with hail
to the size of nickels and gusts to 35 mph. Late tonight into
Sunday morning, a cold front will push through eastern Washington
bringing a 20 to 30 percent chance of showers and thunderstorms to
Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail
can't be ruled out overnight and Sunday morning, deep layer
instability won't be as significant as the surface based
instability available to storms this afternoon over the Cascades
and mountains of northeast Washington. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 89 60 80 50 67 45 / 0 10 30 20 20 20
Coeur d'Alene 88 59 79 50 65 44 / 0 10 40 30 30 20
Pullman 87 57 77 47 64 43 / 0 10 20 20 10 10
Lewiston 94 64 85 55 73 49 / 0 10 20 30 10 10
Colville 89 56 81 50 63 43 / 20 40 70 60 70 40
Sandpoint 86 58 77 51 61 44 / 10 10 50 50 50 40
Kellogg 85 61 78 51 61 47 / 0 0 40 50 30 20
Moses Lake 94 60 83 49 73 44 / 10 20 10 0 0 10
Wenatchee 91 61 81 51 69 47 / 20 20 0 0 0 0
Omak 91 60 83 53 71 46 / 20 20 20 10 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Special weather statement, May 20, 10:41 AM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
1141 AM PDT Sat May 20 2023
WAZ038-201915-
Okanogan Highlands WA-
1141 AM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Ferry
County through 1215 PM PDT...
At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sherman Pass. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4873 11817 4860 11837 4873 11852 4884 11832
TIME...MOT...LOC 1841Z 137DEG 2KT 4873 11835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SVHSpecial weather statement, May 20, 11:23 AM PST, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
1223 PM PDT Sat May 20 2023
WAZ038-202000-
Okanogan Highlands WA-
1223 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Ferry
County through 100 PM PDT...
At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherman Pass. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4864 11814 4857 11838 4872 11853 4881 11825
TIME...MOT...LOC 1923Z 142DEG 3KT 4867 11834
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SVHEvent by event
6 hail, 2 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flood, Ferry
- When
- May 20, 12:05 PM PST to 1:05 PM PST
- Where
- Ferry County, 8.44 mi SW of Barstow to 8.45 mi SW of Barstow
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 48.700, -118.310
Small streams doubled flows and overtopped the road. Minor washouts observered.
Hail, Ferry
- When
- May 20, 12:45 PM PST to 1:00 PM PST
- Where
- Ferry County, 1.94 mi NW of Malo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.820, -118.650
Observer also reported 0.54 inches of precipitation in 45 minutes with the hail.
Flash Flood, Chelan
- When
- May 20, 2:00 PM PST to 4:00 PM PST
- Where
- Chelan County, 8.39 mi N of Berne to 8.07 mi N of Berne
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 47.891, -121.022
Heavy rain from thunderstorms caused potions of trails to washout near the Irving Peak Burn Scar. Nearby RAWS reported a quarter of an inch of rain. Radar estimates near an inch of rain.
Flood, Pend Oreille
- When
- May 20, 2:32 PM PST to 3:32 PM PST
- Where
- Pend Oreille County, 5.97 mi W of Ione Arpt to 5.95 mi W of Ione Arpt
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 48.730, -117.550
Heavy rain led to washouts on meadow road along with a small landslide. Report was from social media.
Hail, Pend Oreille
- When
- May 20, 3:50 PM PST to 4:00 PM PST
- Where
- Pend Oreille County, 6.42 mi W of Ione Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.730, -117.560
Report observed near Big Meadow Campground.
Hail, Chelan
- When
- May 20, 4:15 PM PST to 4:29 PM PST
- Where
- Chelan County, 10.81 mi SW of Chiwaukum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.610, -120.920
Report observed while hiking around the Leavenworth area.
Hail, Stevens
- When
- May 20, 6:15 PM PST to 6:59 PM PST
- Where
- Stevens County, 0.83 mi NNE of Chewelah
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.290, -117.710
Report was observed near Chewelah.
Hail, Stevens
- When
- May 21, 1:25 PM PST to 1:50 PM PST
- Where
- Stevens County, 3.5 mi WNW of Addy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.370, -117.900
Observer reported hail on social media. Other hail reports from the storm ranged from 1 to 1.5 inch near Addy.
Thunderstorm Wind, Stevens
- When
- May 21, 1:30 PM PST to 1:40 PM PST
- Where
- Stevens County, 0.69 mi S of Colville
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 48.540, -117.900
Wind uprooted large tree.
Hail, Stevens
- When
- May 21, 1:35 PM PST to 1:45 PM PST
- Where
- Stevens County, 0.83 mi SSE of Arden
- Measured
- 1 in hail
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 48.460, -117.870
Hail damaged a sun shade.
Thunderstorm Wind, Pend Oreille
- When
- May 21, 2:20 PM PST to 2:29 PM PST
- Where
- Pend Oreille County, 3.91 mi ENE of Lost Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.640, -117.270
Report from observers personal weather station located east side of the Pend Oreille River on the mountain. It was reported on social media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, May 20, 20232 deaths · $500 · 2 events
- Flash Flooding and Flooding in California, May 20 to 23, 2023$99,000 · 50 kt wind · 11 events
- Flooding in Colorado, May 20 to 21, 2023$11,000 · 4 events
- Flash Flood and Hail in Oregon, May 20 to 21, 20231.5 in hail · 5 events
- Damaging Winds in Nevada, May 20 to 21, 202381 kt wind · 4 events
- Flash Flooding and Flood in California, May 20 to 21, 20233 events
- Flash Flood and Hail in New Mexico, May 20, 20231 in hail · 2 events
- Waterspout in Gulf of Mexico, May 20, 20231 event
- Rip Current in Florida, May 20, 20231 event
- Funnel Cloud in Florida, May 20, 20231 event
- Wildfire in Oregon, May 20 to 31, 20231 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 20, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104955, 1104954, 1105060, 1104958, 1104956, 1104957, 1104959, 1104962, 1104960, 1104961, 1104963.